Addiction: Caffeine


Addiction involves being habituated to a certain practice. The drug with greatest number of people who are addicted to it then, is caffeine, since it is the most commonly used drug. However, few people experience a degree of social and functioning problems to qualify as being clinically dependent on caffeine; thus there is no official diagnosis of caffeine dependence. But there is a category for caffeine-related disorders to cover caffeine intoxication and caffeine withdrawal, both conditions being based on exhibiting an ample number of symptoms.

Caffeine is found in many foods including coffee, tea, chocolate and many carbonated beverages. It is also found in over-the-counter medicines, such as pain relievers, appetite suppressants and cold medicines. Caffeine functions a central nervous system stimulant and also a diuretic. It is actually a myth that black coffee will “sober up” an inebriated person but rather it will cause agitation in the person (Morrison, 1995). Another helpful tip is to never give a frostbite or hypothermia victim something with caffeine in it (like coffee or tea) or alcohol. Caffeine, a stimulant, can cause the heart to beat faster and hasten the effects the cold has on the body.

The amount of caffeine in some common foods and beverages is as follows:

  • Coffee, brewed - 40 to 180 milligrams (mg) per cup  
  • Coffee, instant - 30 to 120 mg per cup  
  • Coffee, decaffeinated - 3 to 5 mg per cup  
  • Tea, brewed American - 20 to 90 mg per cup  
  • Tea, brewed imported - 25 to 110 mg per cup  
  • Tea, instant - 28 mg per cup  
  • Tea, canned iced - 22 to 36 mg per 12 ounces  
  • Cola and other soft drinks, caffeine-containing - 36 to 90 mg per 12 ounces  
  • Cola and other soft drinks, decaffeinated - 0 mg per 12 ounces  
  • Cocoa - 4 mg per cup  
  • Chocolate, milk - 3 to 6 mg per ounce  
  • Chocolate, bittersweet - 25 mg per ounce


The rate of absorption of the drug is dependent on one’s size, weight and tolerance (which rises with increased consumption of the drug). Caffeine is absorbed and distributed quickly. Once absorbed, it passes into the central nervous system, stimulating it and producing the well-documented effect of alertness. Excessive caffeine intake though, can lead to a fast heart rate, excessive urination, nausea and vomiting, restlessness, anxiety, depression, tremors, difficulty sleeping, loss of calcium and potassium resulting in a longer recovery after exercising.

The effects of caffeine on health have been widely studied. A 1984 statement from the American Medical Association Council on Scientific Affairs said, “Moderate tea or coffee drinkers probably have no concern for their health relative to their caffeine consumption provided other lifestyle habits (diet, alcohol consumption) are moderate as well.” Studies have examined the effects of caffeine on fibrocystic breast disease, cardiovascular disease, birth defects, reproductive function and behavior in children. Caffeine has been linked to some of these.

Abrupt withdrawal of caffeine may cause headaches, drowsiness, irritability, nausea, vomiting, and other symptoms. Reduce caffeine intake gradually to prevent any symptoms of withdrawal.

In adults, symptoms of caffeine overdose include:

  • Difficulty sleeping  
  • Muscle twitching  
  • Confusion  
  • In and out of consciousness  
  • Increased urination  
  • Increased thirst  
  • Death  
  • Fever  
  • Difficulty breathing  
  • Vomiting  
  • Diarrhea  
  • Irregular heartbeat  
  • Rapid heart beat  
  • Convulsions

Symptoms of caffeine poisoning in infants include:

  • Very tense muscles alternating with overly relaxed muscles  
  • Rapid, deep breathing  
  • Nausea and/or vomiting  
  • Rapid heartbeat  
  • Low blood pressure  
  • Shock  
  • Tremors


250-300 mg of caffeine per day is considered a moderate amount. This is roughly equivalent to the amount of the drug found in three 8 oz cups of coffee. Consuming in greater than ten 8 oz cups of coffee a day is considered excessive. Caffeine poisoning from consuming excessive amounts has occurred.

In cases of caffeine overdose, call Poison Control to see if it is necessary to take the patient to the hospital. The NIH says not to induce vomiting unless recommended by a doctor or an official from Poison Control.

Johns Hopkins patient information

Last revised:

Diseases and Conditions Center

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.